My Insulin Overdose

This article was originally published in Diabetes Health in August, 2007.

Lisa Robertson

| Dec 17, 2008

When the sun rose that morning, I was in the kitchen as usual with my daughter, preparing to take my insulin. I usually don't take it in front of her, but we were engaged in one of those frustrating conversations that were so common now that she was a teenager.

As I listened, growing more aggravated by the moment, I thought I had my Lantus bottle in my hand, ready to draw up my usual dose of forty units. So I loaded up the syringe with insulin, trying to push her words aside for just a minute, nodding to satisfy her that I was listening.

Then I rushed to the injection of short-acting insulin, anxious to return my attention to the conversation. But as I pulled the Novolog needle from my stomach I glanced up…and saw the cap still on my Lantus!

How could that be? Anyone who takes insulin from the vial knows that once the cap is removed, it can't be put back on. I looked at the counter: Two syringes used… only one vial open. It took just a few seconds for it to click in my head. I had taken both injections from the Novolog vial! My heart began to race, and sweat started down my neck as the realization of what I had done began to sink in. As my daughter glanced at my flushed face, she knew something was very wrong.

All I could think was "I have to do something! Am I going to pass out? I'm going to die!" I turned toward the basement, calling to my husband "Eric…Eric!" As he came running, I looked up and said, "I took 45 units of my fast acting stuff!"

His expression was frantic, but his actions remained calm. He grabbed my shoulder and said, "It's going to be okay. Sit down on the couch." He went to the kitchen, and I saw his eyes glance around the fridge door every few seconds. "You okay in there?" he asked repeatedly. I didn't reply much, just nodded. I was starting to feel the Novolog: My blood felt warm, and I could feel myself going numb. Eric brought a whopping 64-ounce jug of orange juice to the living room, handing it to me.

"Drink this!" I started to take a sip…"No, chug it down! Drink it fast, non-stop." I sighed and began my chug. When I peeked over the container, I saw him on the phone. "Okay, the ambulance is on its way…don't stop!" I lifted the jug again, growing tired and out of breath. By the time we heard the ambulance, I was almost done with the jug. I felt less shaky, and I could walk to the door.

While we told the paramedics what had happened, they checked me out. To my relief, they made no embarrassing comments, and they didn't laugh at my mistake. In fact, they said, "Don't worry, you'll be fine. You're not the first diabetic to do this, and certainly not the last!" I didn't even have to go to the hospital. The medics waited for awhile to make sure my sugar stayed up, told me not to take any more insulin that day, and advised me to eat a lot of protein.

Looking back on the whole ordeal, I think that my husband truly saved my life that day. I am very thankful that he educates himself about my diabetes as well as I do. And I have learned that dealing with more than one form of insulin at the same time requires attention and concentration. I make sure that there is nothing around that can distract me, not even for a minute, and I check and recheck my vials before I pull the medication or give the shot.

Editor's Note: For other stories on the same subject, see "Insulin Overdose: A Mom Accidentally Gives Way Too Much Insulin To Her Son" and "I Just Injected 46 Units of the Wrong Insulin!"

Click Here To View Or Post Comments

Categories: Diabetes, Diabetes, Insulin, Lantus, Personal Stories, Syringes, Type 1 Issues


Take the Diabetes Health Pump Survey
See What's Inside
Read this FREE issue now
For healthcare professionals only

You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View

See if you qualify for our free healthcare professional magazines. Click here to start your application for Pre-Diabetes Health, Diabetes Health Pharmacist and Diabetes Health Professional.

Learn More About the Professional Subscription

Free Diabetes Health e-Newsletter

Latest
Popular
Top Rated
Print | Email | Share | Comments (21)

You May Also Be Interested In...


Click Here To View Or Post Comments

Dec 17, 2008

©1991-2014 Diabetes Health | Home | Privacy | Press | Advertising | Help | Contact Us | Donate | Sitemap

Diabetes Health Medical Disclaimer

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.